Organ Failure, Sedative Use in ICU May Lead to Depression

TUESDAY April 21, 2009 -- Two factors that predict depression in people after they've been hospitalized in an intensive care unit have been identified by Johns Hopkins researchers.

Their study involved 160 people who'd been hospitalized with acute lung injury, a respiratory distress syndrome that typically requires invasive interventions, including the use of ventilators. The death rate of people with acute lung injury is about 40 percent.

The Hopkins team considered acute lung injury to be typical of intensive care unit (ICU) cases.

They analyzed data on each person's status and care while in ICU as well as information from questionnaires on depression that the study participants filled out six months after their diagnosis. About 26 percent were considered to have depression.

The study found that those who were depressed were more likely to have had greater severity of organ failure and to have received 75 milligrams or more a day of a benzodiazepine sedative.

More severe organ failure can lead to a longer period of physical recovery after people are discharged from an ICU. And this slow recovery might help explain the increased risk of depression, Dr. O. Joseph Bienvenu, an associate professor of psychiatry the Johns Hopkins University School of Medicine, said in a news release from the school.

However, he and his colleagues could not explain the association they found between increased risk of depression and the benzodiazepine dose given to people in the ICU.

The study was published online in the journal Critical Care Medicine.

"The hope is that as we learn more about the effect of variations in ICU care, we'll be able to predict which patients are most susceptible to depression, prevent some depression by changing ICU practices and make sure patients receive adequate mental health monitoring after discharge," Bienvenu said.

More information

The Society of Critical Care Medicine offers information about hospitalization in intensive care units.

Posted: April 2009


View comments

Hide
(web1)